Hail, Woods
- When
- July 8, 7:43 AM CST
- Where
- Woods County, 5 mi SE of Alva
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.749, -98.606
Thunderstorms developed during the early morning hours ahead of an outflow boundary that was produced by thunderstorms in southwest Kansas. A pre-existing outflow boundary was already in place over northern Oklahoma, which aided in the development of precipitation through the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Thunderstorms developed during the early morning hours ahead of an outflow boundary that was produced by thunderstorms in southwest Kansas. A pre-existing outflow boundary was already in place over northern Oklahoma, which aided in the development of precipitation through the afternoon hours. The thunderstorms were mainly confined to the area along and east of Interstate 35, with marginally severe hail and very strong winds reported as the cluster of thunderstorms moved southeast. Wind damage was reported over southeast Oklahoma, with hail up to quarter-size reported farther north. Monetary damage estimates were unavailable.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 8, 5:30 AM CST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
630 AM CDT WED JUL 8 2009
.AVIATION...
VFR CONDITIONS ARE EXPECTED. SOME SHOWERS/STORMS HAVE DEVELOPED
ACROSS SOUTHERN KANSAS AND EASTERN OKLAHOMA BUT ARE NOT CURRENTLY
EXPECTED TO AFFECT THE SITES.
&&
.PREV DISCUSSION... /ISSUED 359 AM CDT WED JUL 8 2009/
DISCUSSION...
UPDATED TO CORRECT TIMING OF THE HEAT ADVISORY AND IN THE
DISCUSSION.
WARMER TEMPERATURES ARE EXPECTED TODAY BEFORE THE HEAT BECOMES
MORE WIDESPREAD TOMORROW. WILL START TO SEE TRIPLE DIGITS IN THE
WEST TODAY... AND THESE WILL BECOME MORE WIDESPREAD TOMORROW
THROUGH AT LEAST SATURDAY. BIG QUESTION WILL BE WHAT TO EXPECT AS
FAR AS DEWPOINTS AND THEREFORE HEAT INDICIES AS THERE IS QUITE A
RANGE BETWEEN MODEL DEWPOINT FIELDS AS WELL AS THE HIGHER NUMBERS
THAT MAV MOS PRODUCES. BUT THE ACTUAL GFS DEWPOINT FIELD FOR THIS
MORNING GENERALLY IS ABOUT 5 DEGREES TOO LOW. FOR THE GRIDS HAVE
SPLIT THE DIFFERENCE BETWEEN THE MAV MOS AND THE ACTUAL GFS
DEWPOINT GRID WHICH SEEMED TO PRODUCE REASONABLE VALUES. THIS
GIVES HEAT INDICIES OF AROUND 105 IN THE SOUTHWEST THIS
AFTERNOON... 105-112 ACROSS MUCH OF THE AREA TOMORROW... AND
ABOVE 105 IN SOME POCKETS FOR FRIDAY /WITH SOMEWHAT LOWER
DEWPOINTS EXPECTED/. WITH THIS... WILL GO AHEAD AND ISSUE A HEAT
ADVISORY EFFECTIVE FOR TODAY THOUGH FRIDAY IN OUR NORTH TEXAS
COUNTIES... ADJACENT SOUTHWEST OKLAHOMA RED RIVER COUNTIES AND
LAWTON. WILL BE WATCHING DEWPOINT TRENDS LATE THIS WEEK FOR
EXPANSION OR CANCELLATION OF THE HEAT ADVISORY.
WILL NOT HAVE MUCH PRECIP MENTIONED IN THE FORECAST /EXCEPT LOW
CHANCES FAR NORTH ON SUNDAY NIGHT/ ALTHOUGH THE CHANCE OF RAIN IS
NOT NIL THROUGH THE PACKAGE. ACCAS IS DEVELOPING THIS MORNING IN
EASTERN SECTIONS OF THE AREA... AND COLD FRONT MAY APPROACH THE
NORTHERN OKLAHOMA BORDER THIS WEEKEND AS UPPER RIDGE AXIS IS
PROGGED TO SLIDE WEST JUST ENOUGH TO ALLOW THE CHANCE OF SOME
NORTHWEST FLOW ALOFT OVER THE NORTHEAST SECTION OF THE CWA.
EARLY NEXT WEEK... MEDIUM RANGE MODELS SHOW UPPER FLOW DEVELOPING
MORE INTO A ZONAL PATTERN WITH MUCH LESS AMPLIFIED RIDGE. BUT GFS
AND ECMWF DIFFER ON HOW MUCH COOLER WE SHOULD EXPECT. ECMWF KEEPS
LOW LEVEL TEMPERATURES HOT WHILE GFS /AT LEAST 00Z RUN/ IS
SOMEWHAT COOLER.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 96 74 101 76 / 0 0 10 0
HOBART OK 100 76 107 78 / 0 0 0 0
WICHITA FALLS TX 101 77 106 78 / 0 0 0 0
GAGE OK 100 71 105 74 / 10 0 0 0
PONCA CITY OK 95 75 99 79 / 0 10 10 0
DURANT OK 96 74 98 75 / 0 0 10 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM CDT FRIDAY FOR
OKZ033-036>038-044-045.
TX...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM CDT FRIDAY FOR
TXZ083>090.
&&
01/01/01HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
730 AM CDT WED JUL 8 2009
OKZ004>048-050>052-TXZ083>090-081700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
730 AM CDT WED JUL 8 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE.
DISCUSSION...
SHOWERS AND THUNDERSTORMS THAT DEVELOPED THIS MORNING OVER KANSAS
HAVE MOVED SOUTHEAST AND WILL AFFECT PORTIONS OF NORTHERN OKLAHOMA
THIS MORNING. THERE IS SUFFICIENT INSTABILITY IN THE MID LEVELS OF
THE ATMOSPHERE TO SUPPORT ISOLATED STRONG THUNDERSTORMS THIS MORNING
WITH MARGINALLY SEVERE HAIL AND GUSTY WINDS POSSIBLE WITH THE
STRONGEST STORMS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUL 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
HEAT INDEX VALUES BETWEEN 105 AND 110 THIS AFTERNOON COINCIDENT WITH
MINIMUM TEMPERATURES ABOVE 75 DEGREES THURSDAY MORNING WILL EXIST IN
SOUTHWEST OKLAHOMA AND ADJACENT AREAS OF NORTH TEXAS. A HEAT
ADVISORY IS EFFECTIVE FROM THE AFTERNOON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED.
OTHER HAZARDOUS WEATHER...
HEAT INDEX VALUES BETWEEN 105 AND 110 COINCIDENT WITH MINIMUM
TEMPERATURES ABOVE 75 DEGREES WILL EXIST IN SOUTHWEST OKLAHOMA AND
ADJACENT AREAS OF NORTH TEXAS AT LEAST THROUGH FRIDAY. A HEAT
ADVISORY IS EFFECTIVE THROUGH THAT TIME.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 734 AM CDT WED JUL 8 2009 OKZ005-006-081315- WOODS OK-ALFALFA OK- 734 AM CDT WED JUL 8 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND WOODS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 13 MILES NORTH OF CAPRON AT 734 AM CDT...MOVING SOUTHEAST AT 25 MPH. HEAVY RAIN... GUSTY WINDS... AND SMALL HAIL WILL BE LIKELY WITH THIS STORM. PEOPLE IN ALFALFA AND WOODS COUNTIES...INCLUDING THE CITY OF ALVA... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. CMS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 744 AM CDT WED JUL 8 2009 OKZ011-012-018-081330- KINGFISHER OK-GARFIELD OK-MAJOR OK- 744 AM CDT WED JUL 8 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD...KINGFISHER AND MAJOR COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST OF AMES AT 744 AM CDT...MOVING SOUTHEAST AT 15 MPH. HEAVY RAIN... SMALL HAIL... AND GUSTY WINDS WILL BE LIKELY WITH THIS STORM. PEOPLE IN GARFIELD...KINGFISHER AND MAJOR COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. CMS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 804 AM CDT WED JUL 8 2009 OKZ032-081330- HUGHES OK- 804 AM CDT WED JUL 8 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES COUNTY. A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST OF DUSTIN AT 804 AM CDT...MOVING SOUTHEAST AT 15 MPH. HEAVY RAIN... SMALL HAIL... AND GUSTY WINDS WILL BE LIKELY WITH THIS STORM. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN HUGHES COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. CMS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 819 AM CDT WED JUL 8 2009 OKZ032-081345- HUGHES OK- 819 AM CDT WED JUL 8 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER DUSTIN AT 820 AM CDT...MOVING SOUTHEAST AT 15 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN HUGHES COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 834 AM CDT WED JUL 8 2009 OKZ011-012-018-081400- KINGFISHER OK-GARFIELD OK-MAJOR OK- 834 AM CDT WED JUL 8 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD...KINGFISHER AND MAJOR COUNTIES. STRONG THUNDERSTORMS WERE LOCATED NEAR LACEY AND NEAR BARR AT 832 AM CDT...MOVING SOUTHEAST AT 20 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN GARFIELD...KINGFISHER AND MAJOR COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The Vance AFB radar (KVNX), 43 km away, was scanning. The volume nearest the first event began at 13:44 UTC.
10 thunderstorm wind, 6 hail. Local standard time, as filed.
The hail was reported on Highway 74.
Tree limbs up to 2 inches in diameter were downed near Quail Creek Golf Course. Monetary damages were estimated.
High winds downed power lines, utility poles and several trees. A sign from a local convenience store was blown down onto State Highway 9. Most of the town was without power for a short time. Monetary damage estimates were not available.
Numerous tree limbs were downed by the strong winds. Monetary damages were estimated.
A roof was blown off of a storage shed. Monetary damages were estimated.
Numerous trees and utility poles were blown down. Damage was also reported to several carports and patio covers. Monetary damage estimates were not available.
Trees were blown down north of Caddo on Highway 22. Monetary damages were estimated.
Several tree limbs were blown down. Monetary damages were estimated.
Several tree limbs were downed, and shingles were blown off of several homes. Monetary damages were estimated.
Several tree limbs were downed. Monetary damages were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170188, 170189, 170190, 170194, 170202, 170192, 170200, 170211, 170191, 170193, 170203, 170204, 170205, 170206, 170207, 170208.